An Approximate Algorithm for the Weighted Hamiltonian Path Completion Problem on a Tree

  • Q. S. Wu
  • C. L. Lu
  • R. C. T. Lee
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1969)


Given a graph, the Hamiltonian path completion problem is to find an augmenting edge set such that the augmented graph has a Hamiltonian path. In this paper, we show that the Hamiltonian path completion problem will unlikely have any constant ratio approximation algorithm unless NP = P. This problem remains hard to approximate even when the given subgraph is a tree. Moreover, if the edge weights are restricted to be either 1 or 2, the Hamiltonian path completion problem on a tree is still NP-hard. Then it is shown that this problem will unlikely have any fully polynomial-time approximation scheme (FPTAS) unless NP=P. When the given tree is a k-tree, we give an approximation algorithm with performance ratio 1.5.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. R. Arikati and C. Pandu Rangan. Linear algorithm for optimal path cover problem on interval graphs. Inf. Process. Lett., 35(3):149–153, 1990.zbMATHCrossRefGoogle Scholar
  2. 2.
    S. Arora. Polynomial time approximation schemes for euclidean traveling salesman and other geometric problems. In Proc. 37th Annual IEEE Symposium on Foundations of Computer Science, pages 2–11. IEEE Computer Society, 1996.Google Scholar
  3. 3.
    G. Ausiello, P. Crescenzi, G. Gambosi, V. Kann, A. Marchetti-Spaccamela, and M. Protasi. Complexity and Approximation. Springer-Verlag, Berlin Heidelberg, 1999.zbMATHGoogle Scholar
  4. 4.
    B. S. Baker. Approximation algorithms for NP-complete problems on planar graphs. Journal of the ACM, 41(1):153–180, 1994.zbMATHCrossRefGoogle Scholar
  5. 5.
    A. Blum, M. Li, J. Tromp, and M. Yannakakis. Linear approximation of shortest superstrings. Journal of the ACM, 41(4):630–647, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    F. T. Boesch, S. Chen, and J. A. M. McHugh. On covering the points of a graph with point disjoint paths. In Lecture Notes in Mathematics, volume 46, pages 201–212. Springer, Berlin, 1974.Google Scholar
  7. 7.
    M. A. Bonuccelli and D. P. Bovet. Minimum node disjoint path covering for circular-arc graphs. Inf. Process. Lett., 8:159–161, 1979.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    G. Galbiati, F. Maffioli, and A. Morzenti. A short note on the approximability of the maximum leaves spanning tree problem. Inf. Process. Lett., 52:45–49, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    M. Garey and D. Johnson. Computers and Intractability: A Guide to the Theory of NP-Completeness. Freeman, San Francisco, CA, 1979.zbMATHGoogle Scholar
  10. 10.
    S. E. Goodman, S. T. Hedetniemi, and P. J. Slater. Advances on the Hamiltonian completion problem. Journal of the ACM, 22(3):352–360, 1975.zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    O. H. Ibarra and C. E. Kim. Fast approximation algorithms for the knapsack and sum of subset problems. Journal of the ACM, 22(4):463–468, 1975.zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    S. Kundu. A linear algorithm for the Hamiltonian completion number of a tree. Inf. Process. Lett., 5:55–57, 1976.zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    E. L. Lawler. Combinatorial Optimization: Networks and Matroids, chapter 6. Holt, Rinehart and Winston, New York, 1976.zbMATHGoogle Scholar
  14. 14.
    J. Misra and R. E. Tarjan. Optimal chain partitions of trees. Inf. Process. Lett., 4:24–26, 1975.zbMATHCrossRefGoogle Scholar
  15. 15.
    C. H. Papadimitriou and M. Yannakakis. Optimization, approximation, and complexity classes. J. Comput. Syst. Sci., 43:425–440, 1991.zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    C. H. Papadimitriou and M. Yannakakis. The traveling salesman problem with distances one and two. Mathematics of Operations Research, 18:1–11, 1993.zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    S. Sahni and T. Gonzalez. P-complete approximation problems. Journal of the ACM, 23(3):555–565, 1976.zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Z. Skupien. Path partitions of vertices and Hamiltonicity of graphs. In Proc. 2nd Czechoslovakian Symp. on Graph Theory, pages 481–491, Prague, 1974.Google Scholar
  19. 19.
    R. Srikant, R. Sundaram, K. S. Singh, and C. P. Rangan. Optimal path cover problem on block graphs and bipartite permutation graphs. Theoretical Computer Science, 115(2):351–357, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    P.-K. Wong. Optimal path cover problem on block graphs. Theoretical Computer Science, 225(1-2):163–169, 1999.zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Q. S. Wu. On the Complexity and Approximability of Some Hamiltonian Path Problems. PhD Thesis, National Tsing Hua University, Taiwan, 2000.Google Scholar
  22. 22.
    J. H. Yan and G. J. Chang. The path-partition problem in block graphs. Inf. Process. Lett., 52:317–322, 1994.CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2000

Authors and Affiliations

  • Q. S. Wu
    • 1
  • C. L. Lu
    • 2
  • R. C. T. Lee
    • 3
  1. 1.Dept. of Computer ScienceNational Tsing Hua UniversityHsinchuTaiwan, R.O.C.
  2. 2.National Center for High-Performance ComputingHsinchuTaiwan, R.O.C.
  3. 3.National Chi-Nan UniversityNantou HsienTaiwan, R.O.C.

Personalised recommendations